Bipolar: A Pharmacist’s View
When I got my first job at a retail pharmacy after graduation, I had no idea what to expect. Sure I had worked at the neighborhood pharmacy all through high school and part of college, but we were still filling prescriptions old school with a typewriter. We knew each customer by name and caught up on the latest news about family, pets, and vacations. We treated everyone like part of the family and truly cared about them.
Imagine my surprise when on my first day as a licensed pharmacist, my tech looked across the store and said, “Oh God, it’s Mrs. Jones. She’s a nut job. Wait til you meet her.” Really? (Guess I knew who NOT to tell about my anxiety and depression.) Her insensitivity initially shocked me, then really pissed me off. Mrs. Jones came up to the counter and handed me a prescription for Lithium. Now I knew that bipolar was most likely the cause of her “craziness”. I told my tech that I would fill it myself (I was in no mood for any more of her insensitive comments). As she was getting ready to leave, Mrs. Jones said she had some questions about over-the-counter cough syrups. I had the book knowledge about drug interactions, but this was my first opportunity to put it into practice.
I explained to her that Lithium, as well as other meds used to treat bipolar, has the potential to interact with other prescription drugs as well as over-the-counter medications. She went on to tell me that she had a lot of questions regarding her bipolar, but was embarrassed to talk about it. I told her that was the reason I was there and started to give her a quick lesson in pharmacology.
Lithium, known as a mood stabilizer, was approved by the FDA in the early 1970’s. It is used to treat manic episodes of bipolar and also as maintenance therapy. Blood levels of Lithium should be closely monitored for the possibility of toxicity.
Since Lithium is excreted primarily by the kidneys (in the urine), other medications that are primarily excreted in this manner will interact. Think of it as both drugs fighting to be eliminated from the body. Lithium is the one that loses, and stays behind longer than it should, potentially leading to toxic levels.
The most common class of over-the-counter medications that can cause an increase in Lithium levels are the nonsteroidal anti-inflammatories or NSAIDs. Motrin and Advil (both Ibuprofen) and Aleve (Naproxen) fall into this category. Quite often these are “hidden” in allergy and cold medications which have several ingredients. Always be sure to check the label.
Prescription diuretics, often called water pills, can also lead to Lithium toxicity. These medications are used to treat high blood pressure and edema (swelling). Two of the most common ones are Furosemide and Hydrochlorothiazide. Other blood pressure medications known as ACE inhibitors (Benazepril, Captopril, Enalapril, Lisinopril, Moexipril, Perindopril, Quinapril, Ramipril and Trandolapril) and a newer category known as ARBs (Azilsartan, Candesartan, Eprosartan, Irbesartan, Losartan, Olmesartan, Telmisartan and Valsartan) can have this interaction as well. A good rule of thumb is if you are taking anything to lower your blood pressure, be sure to tell your doctor about the Lithium and also let your pharmacist know.
Signs of Lithium toxicity include:
-Lack of coordination
If you experience any of these symptoms, immediately call your doctor, go to the nearest emergency room or call Poison Control (in the US 1-800-222-1222)
There are a few drugs that actually DECREASE the serum levels of Lithium. Theophylline (for respiratory problems) and caffeine can increase the elimination of Lithium leading to lower levels in the blood. Do you need to completely give up coffee? Probably not. Although it’s a good idea to keep your caffeine intake the same everyday. Chugging energy drinks is a different story. The sudden jolt of caffeine will keep you alert, but it could also decrease your Lithium levels
Medications in this category are often referred to as “mood stabilizers” as well. As with most medications, there are various drug interactions but we will focus on the ones that are the most severe.
Depakene (Valproic acid) and Depakote (Divalproic acid) are so similar that both can be addressed at the same time. Taking either of these along with Estrogen containing contraceptives may lessen the effect of both Depakote and Depakene. Other anticonvulsants taken at the same time may lessen their effectiveness as well. One of the most serious drug interactions is when they are taken in conjunction with Lamictal (Lamotrigine). A combination of the two can lead to severe skin rashes, so they are rarely used together. The blood levels of Lamictal can also be reduced by Estrogen containing contraceptives.
Tegretol (Carbamazepine) has the opposite effect on oral contraceptives. It causes the levels of Estrogen to clear the body faster than normal, leading to a possibility of the birth control being ineffective. A backup method is usually recommended. Tegretol can also increase Lithium levels with a potential for toxicity. When given with Abilify (Aripiprazole), therapeutic levels of Abilify may decrease.
There are various medications in this category that treat bipolar, but only the most common, most severe interactions will be mentioned.
Zyprexa (Olanzapine) levels can decrease when given with Tegretol, but may increase to dangerous levels when given with Luvox (Fluvoxamine). Zyprexa can cause orthostatic hypotension (dizziness upon standing due to a drop in blood pressure) so caution should be used when taken with blood pressure medications.
Risperdal (Risperidone) when given with Lexapro (Escitalopram) may increase the chance of an irregular heartbeat.
Seroquel (Quetiapine) when given with Tegretol can cause decreased levels of Seroquel while increasing the levels of Tegretol.
Abilify (Aripiprazole) if given with Topamax (Topiramate) may increase body temperature and decrease sweating which could lead to dehydration. If given with Wellbutrin (Bupropion), Abilify levels in the blood stream can increase.
There is so much to know about these medications, so if you have any questions, ALWAYS ask. There is no such thing as a dumb question and your pharmacist isn’t going to judge you. We are there to share our knowledge with you.
I remembered this as I was talking to Mrs. Jones. I realized that not only could I educate her, but my tech as well. I knew that lecturing her would be pointless. Every time we got a prescription for something related to mental health I would make a comment, trying to remove some of the stigma. After awhile I decided to share my story of depression and anxiety. My tech gasped, “But you’re so normal!” Ha! What exactly is normal? Is there a definitive definition?
After months of “work”, I finally got my tech to realize that taking medication for mental health is no different than taking something for diabetes. It all comes down to a part of the body making the incorrect amount of something we need to function properly. Unfortunately I am still trying to educate people about this. But I will do so every chance I get.
Laura Romeo graduated from the University of Pittsburgh School of Pharmacy in 1991. She has been struggling with anxiety and depression since grade school.
Follow Laura on Twitter.
Leave A Comment